18 Aug
2016
Posted in: Tips
By    No Comments

Constipation and Antidepressants

Individuals using antidepressants may become constipated. When constipation is present it means that bowel movements are difficult or are less frequent than normal. Though what is considered to be normal could vary, many individuals may have a bowel movement as many as three times per day. However, if the length of time stretches between bowel movements, it can be very uncomfortable. In intense cases, individuals might experience fecal impaction, which means a hard mass of bowel remains and can’t be passed.

Constipation can be a regular reaction of tricyclic antidepressants that blocks the process of the neurotransmitter. When the neurotransmitters are blocked, muscular contractions that push waste through our digestive system are lessened and intestinal secretions that lubricates the passage of bowel becomes drier, resulting in constipation. Though constipation is a little less likely with some of the most recent medications like SSRIs (which stands for Selective Serotonin Reuptake Inhibitors) there’s still a possibility that you might experience constipation with these also.

When constipation is present, you may experience symptoms like:
– Hard or small stools
– A feeling of not completely emptying your bowels
– Straining during bowel movements
– Vomiting
– Painful or swollen abdomen

If experiencing faecal impaction subsequent to long term constipation, you might start to have additional symptoms like:
– Rectal bleeding
– Cramping or bloating
– Leakage or watery diarrhea
– Loss of bladder control
– Dizziness when straining
– Pain in lower back

Here are a few tips to help relieve constipation due to taking antidepressants:
– Drink lots of water
– Exercise regularly
– Consume foods high in fibre, like vegetables, whole grains and fruit
– Take a fibre supplement
– Give some thought into take a stool softener or laxative

If you’re experiencing chronic constipation that’s not relieved with self help remedies, it’s important to talk with your doctor for a medical opinion. It is possible for faecal impaction to occur with long term constipation and it could potentially pose serious complications, including tissue death or tearing in the rectum.

If you’ve already become impacted, your physician will perform the necessary steps to relieve you of the impacted stool. It can be accomplished with use of warm enemas which can soften the stool. Surgery is rarely needed to remove impaction.

Individuals who have experienced faecal impaction may also need to go through a bowel re-training program, which will probably include fibre supplements, stool softeners, change in diet, special exercises and other methods.

So, what do you think?